Fainting spells often tied to too many meds at once, study says

November 5, 2012
Fainting spells often tied to too many meds at once: study
Doctors usually work with patients to spread dosing out, to avoid such problems.

(HealthDay)—Taking too many medications at the same time could lead to repeated fainting episodes, a new study reveals.

"Simply stated, the more antihypertensive pills a patient takes, the greater the likelihood of a possible fainting spell under certain circumstances," explained one cardiologist, Dr. David Friedman, chief of Services at North Shore-LIJ's Plainview Hospital in Plainview, N.Y. He was not involved in the new research.

In the study, Danish researchers led by Dr. Martin Ruwald of Copenhagen University Hospital Gentofte looked at more than 127,000 patients, median age 64, who were hospitalized for fainting between 1997 and 2009.

Of those patients, more than one-fifth had experienced at least two fainting episodes.

The researchers found that the risk of repeat fainting rose with the number of medications that patients were taking at the same time. For example, compared with people who took no medications, recurrent fainting was 16 percent more likely for those taking one drug; 20 percent more likely for those taking two drugs; and 32 percent more likely for those taking three or more drugs, the team reported.

Ruwald's team focused on drugs known to cause a sudden drop in blood pressure when a person stands up after lying down. These drugs included widely used types of such as alpha blockers, , diuretics, and .

The study was to be presented in Los Angeles on Sunday at the annual meeting of the .

Friedman said fainting, which doctors call "syncope," isn't uncommon among .

"In my practice, patients who have demonstrated recurrent syncope or near syncope while on several blood pressure pills for various multiple health-related reasons, benefit from medication dose adjustments on a variable schedule or staggering pills at different hours along the day as needed," he said. Often, detailed discussions with patients or their caregivers allow them to adjust dosing schedules on their own based on blood pressure readings or other medical factors, Friedman added.

"I find these measures help patients adhere to potentially difficult medication regimens, maximize drug optimization, and minimize the chances of dizziness, lightheadedness, or overt passing out spells," he said.

Findings presented at medical meetings are usually considered preliminary until published in a peer-reviewed journal.

Explore further: Two common blood pressure meds fare equally in preventing heart woes

More information: The U.S. National Institute of Neurological Disorders and Stroke has more about fainting.

Related Stories

Two common blood pressure meds fare equally in preventing heart woes

August 27, 2012
(HealthDay)—In a review that compared two common heart drugs against each other, researchers found no difference between atenolol and metoprolol in terms of preventing stroke, heart attack or heart failure for patients ...

Pacemaker prevents fainting among select patient population

March 26, 2012
A select number of patients who suffer from neurally mediated synope (NMS) – a disorder in which the brain fails to regulate heart rate and blood pressure – may be good candidates to receive a dual-chamber pacemaker ...

Study shows fainting factor in cardiac arrests

February 9, 2012
A new study by Dr. Andrew Krahn shows that over a quarter of unexplained cardiac arrests occurred after the patient had an event of fainting, known as syncope. According to Dr. Krahn, a Cardiologist at London Health Sciences ...

Fainting: All in the family?

August 6, 2012
Fainting has a strong genetic predisposition, according to new research published in the August 7, 2012, print issue of Neurology, the medical journal of the American Academy of Neurology. Fainting, also called vasovagal ...

Fainting after air travel may indicate pulmonary embolism

October 22, 2012
Fainting after recent air travel could be a sign of pulmonary embolism (PE), a potentially fatal blockage in the lungs. Syncope or fainting is an uncommon symptom of pulmonary embolism; however, new research presented at ...

Recommended for you

Mind-body therapies immediately reduce unmanageable pain in hospital patients

July 25, 2017
Mindfulness training and hypnotic suggestion significantly reduced acute pain experienced by hospital patients, according to a new study published in the Journal of General Internal Medicine.

Study suggests ending opioid epidemic will take years

July 20, 2017
The question of how to stem the nation's opioid epidemic now has a major detailed response. A new study chaired by University of Virginia School of Law Professor Richard Bonnie provides extensive recommendations for curbing ...

Team-based model reduces prescription opioid use among patients with chronic pain by 40 percent

July 17, 2017
A new, team-based, primary care model is decreasing prescription opioid use among patients with chronic pain by 40 percent, according to a new study out of Boston Medical Center's Grayken Center for Addiction Medicine, which ...

Private clinics' peddling of unproven stem cell treatments is unsafe and unethical

July 7, 2017
Stem cell science is an area of medical research that continues to offer great promise. But as this week's paper in Science Translational Medicine highlights, a growing number of clinics around the globe, including in Australia, ...

Popular heartburn drugs linked to higher death risk

July 4, 2017
Popular heartburn drugs called proton pump inhibitors (PPIs) have been linked to a variety of health problems, including serious kidney damage, bone fractures and dementia. Now, a new study from Washington University School ...

Most reproductive-age women using opioids also use another substance

June 30, 2017
The majority of reproductive-age and pregnant women who use opioids for non-medical purposes also use at least one other substance, ranging from nicotine or alcohol to cocaine, according to a University of Pittsburgh Graduate ...

0 comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.